caret icon Back to all discussions

Medication Help Please!


Hello! I had a question for those diagnosed with MS. What medication do you suggest for relapsing-remitting? I have put off medication for a few years but realize after another flare-up it is something I need to do. I know doctors suggest Copaxone but I have always been terrified of needles. Does anyone take the pills? How long? What side-effects have you had? What do you suggest overall? Any help would be greatly appreciated.

  1. Hi LMo,

    Choosing a treatment for MS is very personal. There are 13 options now with more on the horizon. Three of those options are oral pills (Gilenya, Aubagio, Tecfidera), three are delivered by IV in a doctor's office, and 7 are self-injectable. Each medication works in a different way and people may experience different side effects, so finding the best one for you may take some trial and error.

    Talk to your neurologist about the different options and be sure to share your concerns with him/her regarding needles, side effects, and efficacy. You can read more about each medication if you follow the links on this page which discusses disease-modifying drugs.

    Best,
    Lisa

    1. Hello! I understand your fear of needles. I lived 38 years with only being pricked by a sewing needle.

      I was diagnosed with RRMS in 2008. The Neurologist wanted to start medication right away. I started with 3 x/week self injection of Rebif bringing a constant feeling of the flu. A nurse came to my house to show me how and where to self inject. She stayed with me to ensure I got it right.

      Self injection is initially naturally scary but your mindset is to help yourself. You begin to think maybe this medicine will work for me. That helps you get through the initial shock.

      After 1 year of shots I graduated based on a worsening MRI to professionally administered 1 x/month IV infusion of Tysabri at an emergency facility-the hospital for me. Yea to me not having to self inject but again you go through first time jitters. One year with side effect for me of flu symptoms and exhaustion, then blood test identifies a threat, JCV and worsening MRI, doctor immediately takes me off medication.

      I am now on 1 x/day oral medication Gilenya 3 years no side effects. Yea! To 3 MRI'S without worsening.

      First time jitters are with everything in life; walking, riding a bike, skating, swimming, learning to drive, tests, then illness diagnosis, and treatment. It is normal, you may have to try several different prescriptions and methods of administration.

      I participate with a local MS support group, not only do we all range in age, length of possession, but also the types of medication and administration. Some have taken my medications and they didn't work for them. One women feels o.k. with Tysabri.

      Your doctor works with you to find something specifically for you. Research and discuss with your neurologist to find something that you can work with? Fear of needles will come and go but you have to try. I wish you well.

      1. Hi LMo,

        I have always turned down the drugs although I know others can get some benefit from them.

        I have had Hyperbaric oxygen treatment (HBO) at my local MS Therapy Centre for the past 10 years this has helped me enormously, but not every one gets the same results. we are all different.

        I Take lots of Vitamins etc, as it is very important to take Vit D3 if you have MS I take 5000iu a day.

        Good luck finding the right path for you.

        1. I am searching for the "Myelin Peptide Skin Patches", and even wrote to the doctor who conducted the small clinical trial in Poland. I know that there will be further trials, etc., but since there are no side effects to this therapy/treatment to remyelinate, and my daughter can't wait to get these patches, I am desperate to find out where we can buy them.

          Anyone have a clue? Please help.

          Thanks.

          Joan

          1. Hi Joan,

            I'm not familiar with the patches you mention. If you do learn more, please come back and share and thank you for being part of our community.

            Best,
            Lisa

        or create an account to reply.